|Resistance to all med classes
Dec 31, 2004
I recently had my 1st genotypic resistance profile done. My results showed resistance to all classes of meds. My MD recommended I discontinue taking all of my current HIV meds (Sustiva, Epivir, Viread) including Wellbutrin & Risperdal. In your experience can you offer any recommendations for Tx or suggest a course of action for a case such as mine? My latest #s are: T-cells 264, Viral load 38080.
Response from Dr. Sherer
It would not be possible to suggest a specific regimen with the information you have provided, but there are some steps that you and your doctor may pursue to help to address your situation, as well as some information that you may want to consider.
First, if this is not already available, it would be useful to have your complete antiretroviral treatment history, including your response to therapy (clinical outcomes, and viral loads and CD4 cell counts) and side effects, if any, available for your doctor. Often there are useful and important details in this information.
Next, I would suggest that you and your doctor consider obtaining a phenotypic resistance test, which more directly measures the susceptibility of your virus to currently available ART drugs. This test may offer information of partial susceptibility to some drugs, particularly members of the nucleoside reverse transcriptase inhibitor (NRTI) and protease inhibitor (PI) classes. In other words, your virus may have partial susceptibility to one or more members of these classes of drugs, in spite of the results of your genotype test showing 'resistance to all classes of meds', as you suggest. Not all resistance is of equal importance or magnitude, and genotypes may overstate (or understate) the true degree of resistance to a class of drugs - and particularly the NRTIs and the PIs.
Unfortunately, once resistance to the non-NRTIs like Sustiva is observed, there is cross-resistance to all members of the class.
Among the PIs, lopinavir/r (Kaletra) and boosted fos-amprenavir (i.e. with ritonavir) often show partial activity, even with evidence of PI resistance. And boosted tipranavir, which is under review for approval by the FDA and is available by compassionate access, has excellent activity against viruses with multiple PI resistance mutations. The website that describes the criteria that must be met for a patient to access tipranavir via the expanded access program is www.atdn.org/access/ind/tipr.html
Enfurvitide or T-20, the first HIV drug to act to inhibit virus entry into the cell, is also an option that is available to you and your doctor. It offers a one-half log drop in viral load that lasts for 1-2 years on average. It requires twice daily subcutaneous injection, and about one half of people using it have some itching and redness at the injection sites.
In addition, you and your doctor may want to consider the likelihood and timeframe for the approval of new drugs in the pipeline that have activity against viruses with multiple mutations to all classes. In some cases, it may be in the patients best interest to await the approval of a promising new drug to add to one available drug that is expected to have substantial antiviral activity, rather than using in a regimen that has only a small chance of complete viral suppression.
As a general rule, when a patient is experiencing virologic failure, as you are, the response to therapy after switching to another regimen is better when at least one new class of drugs is used. In your case, this new class may need to be an entry inhibitor such as T-20. The response to the next regimen is also better if there is at least one additional drug with activity against the virus, and there is evidence that the likelihood of a favorable outcome increases with each additional active drug in the regimen. Thus you and your doctor will be seeking a regimen with at least three active drugs, including one from a new class.
There is ample evidence that continuing ART in the presence of full-class drug resistance reduces the risk of death and AIDS, even when viremia is ongoing and the CD4 cells are falling or not increasing.
Regarding the recommendation from your doctor to discontinue your regimen, I would talk to him or her about the next steps in your management, i.e. for how long are you to stay off ART?
And more broadly, I urge you to pursue these complex questions with your doctor.
Resistance to PI's
How important is "undetectable?"
- Is Red Eyes A Sign Of AIDS?
- Hpv After Swallowing Sperm Worried I Have HIV
- Pain In Penis After Foreplay Does It Mean I Have HIV
- Penis Discharge After Deep Kissing Worried I Have HIV
- Sore On Tongue After Cunilingus Worried I Have HIV
- Stinging Pain After Insertive Anal Sex With Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.